HYPOGLYCEMIA

Hypoglycemia is a decrease in blood glucose levels below normal. Against it sometimes helps: https://pillintrip.com/medicine/sargenor-5.

For patients with diabetes mellitus, a glucose level ≤ 3.9 mmol/l is borderline for hypoglycemia.

In poorly compensated patients with a long history of the disease, symptoms of hypoglycemia may occur at higher blood glucose levels. This suggests that the brain is used to functioning at higher glucose levels, and a decrease in glucose levels to normal values is perceived as hypoglycemia.

Hypoglycemia may cause various symptoms: sweating, mood changes, irritability, hunger, shivering, palpitations, numbness of the lips, fingers and tongue, headache, dizziness, weakness, drowsiness, visual disturbances.

In severe hypoglycemia, the person loses consciousness.

Some patients (with a long history of the disease, in the development of autonomic neuropathy) may not feel the symptoms of hypoglycemia, so they do not take timely measures to stop hypoglycemia and suddenly lose consciousness.

Hypoglycemia may occur against the background of taking pills and insulin therapy.

Pill-induced hypoglycemia often occurs with impaired kidney function. The most dangerous in terms of the development of hypoglycemia is glibenclamide. If hypoglycemia occurs against the background of taking the pills, it may recur for several days until the pills are eliminated from the body.

Hypoglycemia against the background of insulin therapy may cause the following reasons:

insufficient food (not enough carbohydrates in the food) or skipping meals after the injection of short insulin;
Mismatch between the action profile of short-acting insulin and food absorption;
Excess insulin (incorrect dose calculation, mistaken administration);
nocturnal peak of prolonged insulin;
physical activity;
alcohol;
injection of insulin into muscles or sites of lipodystrophy.
Sometimes patients do not feel hypoglycemic. This usually occurs when there is a long history of the disease.

Signs of “hidden” hypoglycemia

Sudden weakness, headache, disappearing after eating a meal rich in carbohydrates;
“hot flashes,” attacks of sweating;
dizziness;
sudden and transient visual disturbances;
decreased physical or intellectual ability to work;
sleep disorders (nightmares, shallow, anxious sleep) – for nocturnal hypoglycemia;
difficult awakening, feeling of “brokenness” in the morning – in nocturnal hypoglycemia.
Hypoglycemia should be cured with fast carbohydrates. Cookies, chocolate, cakes (they contain fat, which slows the action of carbohydrates), caramel and lollipops are not suitable for curing hypoglycemia (you may choke on them).

It is important to manage hypoglycemia correctly, so as not to “overdo” carbohydrates and not to raise blood glucose too much.

Hypoglycemia is stopped by “Rule 15”: eat or drink 15 grams of fast carbohydrates, check the glucose after 15 minutes. If glucose ≤ 3.9 mmol/l, eat or drink 15 grams of fast carbohydrates again and check the glucose in 15 minutes. And so repeat until relief of hypoglycemia.

To stop hypoglycemia, you can apply:

½ cup of juice, a non-diet sweet drink (it is convenient to use juice sachets of 200 ml);
1 tablespoon of sugar or honey;
4-6 slices of refined sugar;
Dextrose tablets or a special glucose-based gel (the amount of carbohydrates should be seen on the package).
If you are unconscious, those around you can help to stop hypoglycemia by rubbing honey or thick syrup into your gums. They should not pour liquids or push candy, etc., into your mouth. in your mouth, as this can cause asphyxiation.

There is also a drug called glucagon, which is designed to stop hypoglycemia by others. It is injected subcutaneously or intramuscularly. The mechanism of action of glucagon is the release of glycogen from the liver. If there is no glycogen in the liver, it will not help.

Medical professionals administer glucose intravenously to relieve hypoglycemia.

Since hypoglycemia can happen suddenly at any time, diabetic patients should carry either a note with their diagnosis (preferably indicating the drugs they receive and their doses), or an extract from their medical history.

It is always necessary to have fast carbohydrates with you.

After hypoglycemia it is not uncommon for glucose levels to rise sharply. This can be for 2 reasons:

Too many carbohydrates ingested (too many eaten to control hypoglycemia, which is why the “Rule of 15” is used to control hypoglycemia);
Glucose release by the liver – post-hypoglycemic hyperglycemia (so-called “rebound”). Even if you have not consumed carbohydrates, blood glucose levels can be very high because the liver has responded by breaking down glycogen and releasing glucose into the blood. In latent hypoglycemia, low glucose levels may not be “caught” and only high glucose levels may be seen. Often this leads to an increased insulin dose and worsens the situation.